Alert archive / California / Frost Advisories in 2020
Frost Advisory 8, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Mar 10, 2020, 3:36 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 11, 2020, 1:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2020, 3:36 PM PDT (22:36 UTC)
- In effect from
- Mar 11, 2020, 1:00 AM PDT
- Expired
- Mar 11, 2020, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302 WWUS76 KEKA 102236 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 336 PM PDT Tue Mar 10 2020 CAZ110-111-114-110645- /O.NEW.KEKA.FR.Y.0008.200311T0800Z-200311T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 336 PM PDT Tue Mar 10 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Low lying valleys of Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake County Counties. * WHEN...From 1 AM to 9 AM PDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
626 WWUS76 KEKA 110641 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1141 PM PDT Tue Mar 10 2020 CAZ110-111-114-111600- /O.CON.KEKA.FR.Y.0008.200311T0800Z-200311T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 1141 PM PDT Tue Mar 10 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY... * WHAT...Low temperatures by early Wednesday morning reaching into the mid 30s, resulting in patchy frost. * WHERE...Sheltered, low-lying valleys of Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake County Counties. Locations include areas around Covelo, Willits, and Potter Valley. * WHEN...From 1 AM to 9 AM PDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
790 WWUS76 KEKA 111600 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 900 AM PDT Wed Mar 11 2020 CAZ110-111-114-111700- /O.EXP.KEKA.FR.Y.0008.000000T0000Z-200311T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 900 AM PDT Wed Mar 11 2020 ...FROST ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 10, 5:15 AM PDT, 10 hours 21 minutes earlier.
Area forecast discussion, Mar 10, 5:15 AM PDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
515 AM PDT Tue Mar 10 2020
.SYNOPSIS...High pressure will allow for mainly clear skies and
dry conditions through most of the work week. Temperatures will
warm back into 70s in the interior. A cold storm system will bring
an abrupt change with rain and mountain snow this weekend.
&&
.DISCUSSION...Clear skies and light winds overnight allowed for
some frosty conditions to develop this morning in the usual
sheltered valley locations. The frost advisory panned out well,
though there was probably a spot or two around Covelo and Lake
Pillsbury that dropped to just below freezing. Some upper twenties
are found early this morning in the coldest spots in Trinity,
while even some locations inland from the Redwood Coast like Blue
Lake and Fortuna may see some patches of frost on the rooftops
this morning. We may see some patches of frost in the coldest
interior areas once again, but in areas of Lake and Mendocino
where the growing season has begun, think that lows will be mostly
above 36 degrees outside of the very coldest spots, so that a
frost advisory should not be necessary. All that aside, after the
cool morning, expect a warmer day across the interior today, with
high temps jumping a good 10 degrees or so above Monday's highs.
Meanwhile, as high pressure builds from the eastern Pacific across
the Pacific Northwest, the pressure gradient between that and an
inverted trough over California will bring gusty northerly breezes
to the immediate coast and adjacent ridgetops this afternoon. This
will keep coastal high temperatures in check through mid-week,
with gradients tending onshore each afternoon. Onshore winds will
be noticeably lighter along the Mendocino coast though, with
lighter winds and possibly milder temperatures there. Meanwhile,
highs well into the upper 70s are possible on Thursday around
Ukiah. Some stratus will be possible during the overnight and
morning hours Wednesday and Thursday locally along portions of the
Mendocino and Humboldt coasts, but think this will be fairly
limited, and the vast majority of our region will see a sunny
week.
As far as next weekend goes, models are becoming more consistent
bringing a cold storm system southward from the Pacific Northwest.
Confidence remains modest in the details at this time range, but
this may be the most widespread shot at decent rainfall (and
mountain snowfall) in quite a while. That said, amounts will not
be exceptionally heavy or impactful, but just beneficial, given
the storm track. Highs will be in the 40s and 50s for most of the
area, which will be a shock after a warm and sunny week inland,
with snow levels dropping below 3000 feet as well. /AAD
&&
.AVIATION...Clear skies remain present across NW CA this morning as
high pressure builds overhead. Aside from the potential for some
patchy, shallow ground fog towards daybreak, VFR conditions will
continue to prevail at all terminals through the next 24 hrs as dry
offshore flow keeps the marine layer at bay. /CB
&&
.MARINE...Northerly winds and seas will continue to trend upward
today as the coastal pressure gradient tightens in response to high
pressure building offshore. Small Craft Advisory conditions over the
offshore zones will expand to the nearshore waters north of Cape
Mendocino this evening as seas continue to build and propagate into
the inner waters. The southern nearshore zone will likely remain a
bit more sheltered over the next few days, precluding the need for
an advisory at this time. However, localized strong winds and
rougher seas will likely still be found in the typical locations
near and downwind of the Cape. Decided to replace the Small Craft
Advisory with a Gale Watch for the northern outer waters beginning
later this evening as recent guidance has trended a bit stronger
with winds over the next few days. The main questions will be timing
of the onset as well as coverage extent of the strongest winds. Seas
will be dominated by wind-driven, short-period waves which will
likely rise above 10 feet by later Wednesday given the duration of
the northerly wind regime. Multiple small swells will also move
through the waters in the next few days, contributing to a chaotic
sea state through the end of the week. This includes a long-period S
swell of about 2 ft and a pair of mid-period NW swells on the order
of 3-4 ft. Expect a brief break in the northerly regime this weekend
as the next system approaches from the northwest, although seas will
likely be slower to come down. /CB
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ110-111-114-
115.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 6 PM this evening to 9 PM PDT Thursday
for PZZ450.
Gale Watch from this evening through Thursday evening for PZZ470.
Small Craft Advisory until 9 PM PDT this evening for PZZ470.
Small Craft Advisory until 9 PM PDT Thursday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 10, 3:20 PM PDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 320 PM PDT Tue Mar 10 2020 CAZ101-103-104-109-112-113-115-112230- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake County- 320 PM PDT Tue Mar 10 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105>108-110-111-114-112230- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 320 PM PDT Tue Mar 10 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A storm system will move into the region Friday night, bringing cooler temperatures, showers, and snow that will continue through at least Sunday. The primary impact from this storm is likely to be snow falling at low elevations, although there is still some uncertainty regarding just how much snow will fall, and how low in elevation it will fall. In any case, interior highway passes may see accumulating snow that could impact travel along interior roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 2:59 AM PDT | Gale Watch | EKA | 12 hr | |
| Mar 10, 2:59 PM PDT | Gale Warning | EKA | 68 hr |
Nearby
Frost Advisories in California, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.